Z-Pak drug could have deadly side effects - Action News 5 - Memphis, Tennessee

Z-Pak drug could have deadly side effects

Posted: Updated:
MEMPHIS, TN -

(WMC-TV) - Since it hit the market under the brand name Zithromax in 1991, the antibiotic became a popular fix for bacterial infections. But researchers at Vanderbilt University found the commonly prescribed Z-Pak could have deadly side effects.

If the Mid-South climate wreaks havoc on your sinuses, you have probably taken it. For more than two decades, doctors have prescribed Zithromax to fight infections.

Memphis cardiologist Dr. Frank McGrew never leaves home with a Z-Pak.

"I carry one in my brief case when I travel," said Dr. McGrew.

But a 14 year study of medical records in Tennessee suggests a rare, yet deadly risk associated with the antibiotic.

Researchers at Vanderbilt University discovered a 2.5 percent increase in heart related deaths among patients within the first five days of taking Zithromax.

Dr. McGraw says several antibiotics in the same class can interact with certain heart conditions. But he was surprised the Zithromax seemed to have more of an effect than the others.

"I think the take-home message from that, if people with heart disease or on heart medications probably need to think about what antibiotics they're on. The world of drug interactions is growing all the time," said Dr. McGrew.

That's why it's important to inform your doctor about all of the medicines you are taking.

Dr. McGrew doesn't think the Vandberbilt study will wipe Zithromax off the market. But it may make patients and doctors think twice about rushing to the pharmacy for that five pill fix.

Dr. McGrew looks at the study as a positive thing. It further advances our knowledge about medicine and reminds us that all drugs should be used carefully.

Copyright 2012 WMC-TV. All rights reserved.

Powered by WorldNow